- Psychiatric Annals
- May 2010 - Volume 40 · Issue 5: 249-251
Mr. R. is a 44-year-old black man who was diagnosed with HIV 6 years ago. His primary care physician (PCP) diagnosed major depressive disorder 6 months ago and initiated escitalopram, which was titrated to a dose of 20 mg/day. To address his symptom of initial insomnia, the PCP initiated eszopiclone 2 mg/day 2 months before the patient’s referral to our outpatient psychiatric clinic. The reason for referral included new-onset visual hallucinations, illusions, and persecutory delusions, which initially led the PCP to initiate olanzapine 5 mg/day. The patient discontinued olanzapine after only 3 days because of excessive daytime sedation.
Mazhar H. Golewale, MD, is Staff Psychiatrist, Provena Mercy Medical Center, Aurora, Illinois. Matthew Macaluso, DO, is Clinical Instructor, and Associate Director, Residency Training, Department of Psychiatry and Behavioral Sciences, University of Kansas School of Medicine-Wichita. Ahsan Y. Khan, MD, is Associate Professor, Department of Psychiatry and Behavioral Sciences, University of Kansas School of Medicine-Wichita.
Dr. Golewale has disclosed no relevant financial relationships. Dr. Khan has disclosed the following relevant financial relationships: Pfizer: Member of Speakers’ Bureau; Merck/Schering-Plough: Member of Speakers’ Bureau. Dr. Macaluso has disclosed the following relevant financial relationships: conducted clinical trial research (as a principal investigator) for EnVivo, Evotec, Pfizer, Targacept. Dr. Macaluso does not believe these activities pose a conflict.
Address correspondence to: Ahsan Y. Khan, MD, Associate Professor, Department of Psychiatry and Behavioral Sciences, University of Kansas School of Medicine-Wichita, 1010 North Kansas, Wichita, KS 67214; or e-mail: .firstname.lastname@example.org